Alert archive / South Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, SC

August 7, 2017Jasper County, South Carolina; Effingham County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 7, 2017, 3:00 PM EDT for Jasper County, South Carolina; Effingham County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 3:00 PM EDT (19:00 UTC)
Expired
Aug 7, 2017, 3:45 PM EDT
In force
45 min
Issued by
NWS Charleston, SC

Counties Effingham County, GA, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 27 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS82 KCHS 071900
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
300 PM EDT MON AUG 7 2017

GAZ101-SCZ042-047-048-051-071945-
Effingham-Inland Jasper-Coastal Jasper-Hampton-Beaufort-
300 PM EDT MON AUG 7 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
BEAUFORT...HAMPTON AND JASPER COUNTIES...

At 300 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Ebenezer, or 8 miles east of Springfield,
moving northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. 

Some locations in the path of this storm include...
Beaufort, Ridgeland, Springfield, Clarendon, Rincon, Grahamville,
Ebenezer and Coosawhatchie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3224 8122 3237 8138 3275 8103 3248 8070
TIME...MOT...LOC 1900Z 228DEG 33KT 3242 8117 

$$

ECT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:18 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 7, 1:18 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
118 PM EDT Mon Aug 7 2017

.SYNOPSIS...
Atlantic high pressure will prevail today. A front will drop
into the area on Tuesday and linger into Thursday before
lifting back north. High pressure will rebuild Friday through
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this afternoon: Convection has initiated across the
forecast area but updraft strength has generally been
unimpressive at the onset. Scattered showers and tstms will
persist mainly inland from beaches and barrier islands this
afternoon. The overall severe threat is low, however stronger
storms may produce some gusty outflow winds given given the
analyzed wind fields. We should see temperatures similar to
Sunday with highs reaching the low 90s in most areas away from
the beaches.

Tonight: Diurnal convection will diminish in the evening. Then
through the overnight, conditions seem to hint at better rain
chances as an upstream frontal zone draws closer to the area.
Between this approaching front and the high offshore, a broad
convergence zone could setup along the coast resulting in shower
and thunderstorm development. PoP's have been kept in the
chance range, with 30-40 percent chances focused on the South
Carolina coast late. Expect lows in the mid to upper 70s.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday through Wednesday looks like a fairly wet period due to
a front sagging across the area, a series of upper shortwaves
moving through, and PWATs hovering around 2.2". Coverage may be
slightly greater on Tuesday due to warmer temperatures and
therefore greater instability. However, we show likely PoPs in
most areas throughout the period. Heavy rainfall with localized
flooding will be the main concern due to weak steering winds.

Shortwave ridging on Thursday will push the stalled front to
the north by the afternoon. Robust moisture will persist,
however, and scattered to numerous showers and tstms will again
be possible, especially farther inland closer to the lifting
boundary.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
An upper ridge will gradually strengthen over the eastern
United States late week through the weekend while Bermuda high
pressure strengthens to our east. Diurnal convection will become
less numerous as time wears on. Meanwhile high temps will
gradually increase.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
VFR conditions expected to prevail through 18z Tuesday. Showers
and thunderstorms could approach the terminals, but confidence
is too low to include anything but VCTS/CB for now. Gusts around
20 knots expected in the south to southwest flow this afternoon.
We have already seen a few gusts reaching 20 knots at KCHS.
There could be another uptick in showers and isolated tstms
later tonight and on Tuesday morning, confidence too low for any
TAF inclusions at this time.

Extended Aviation Outlook: Showers and tstms may occasionally
affect the terminals, with temporary visibility restrictions the
primary concern.

&&

.MARINE...
Today and tonight: The flow regime will continue to feature
southwest flow around the subtropical high to the east. The
local pressure gradient has tightened as the local waters is
caught in the zone between the front well inland and the high to
the east. This should result in increased flow, especially
closer to the coast. The forecast features 15-20 knots of flow
across all zones, with occasional gust to around 25 knots
expected in the Charleston County waters and the Charleston
Harbor. Conditions will, at best, be only marginally supportive
of a Small Craft Advisory so we will not introduce one with this
package. Winds will remain elevated through the overnight as
well. Seas will be in the 2-4 foot range with some 5 footers
possible out near 20 nm in the Charleston County waters tonight.

Rip currents: A tight pressure gradient will result in
gusty southwest to south winds at areas beaches, especially
along the Charleston County coast. Also, with the full moon
occurring today, the rip current calculator produced a moderate
risk of rip currents for the Charleston County beaches.

Winds will be a bit weaker than normal Tuesday through Thursday
as a result of a front stalled across the area. Cooler inland
temperatures will limit the sea breeze to no more than 10 kt
most afternoons. Slightly stronger flow will resume Friday and
continue into the weekend as Bermuda high pressure rebuilds.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Aug 7, 3:57 AM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
357 AM EDT Mon Aug 7 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>049-051-052-080800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Coastal Jasper-
Tidal Berkeley-
357 AM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ050-080800-
Charleston-
357 AM EDT Mon Aug 7 2017

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 7, 3:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
300 PM EDT MON AUG 7 2017

GAZ101-SCZ042-047-048-051-071945-
Effingham-Inland Jasper-Coastal Jasper-Hampton-Beaufort-
300 PM EDT MON AUG 7 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
BEAUFORT...HAMPTON AND JASPER COUNTIES...

At 300 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Ebenezer, or 8 miles east of Springfield,
moving northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Beaufort, Ridgeland, Springfield, Clarendon, Rincon, Grahamville,
Ebenezer and Coosawhatchie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3224 8122 3237 8138 3275 8103 3248 8070
TIME...MOT...LOC 1900Z 228DEG 33KT 3242 8117

ECT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:58 PM EDTSpecial Weather StatementCHSColleton47 min
Aug 7, 5:18 PM EDTSpecial Weather StatementCHSEffingham42 min
Aug 7, 7:18 PM EDTSpecial Weather StatementCHSEvans, Tattnall42 min

Nearby

Special Weather Statements in South Carolina, 2017Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.